Wildfire, Animas River Basin
- When
- May 24, 2:00 PM MST to May 29, 4:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
This fire was named the Black Ridge Wildfire and occurred about 12 miles south of Durango. The fire burned across 530 acres which primarily consisted of pinyon pine and juniper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Black Ridge Wildfire and occurred about 12 miles south of Durango. The fire burned across 530 acres which primarily consisted of pinyon pine and juniper. Several residences were threatened by the blaze. The estimated cost of fighting the fire was 572 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 1:49 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT WED MAY 24 2006
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
UPPER LEVEL RIDGING WILL REMAIN IN PLACE ANOTHER 24 HOURS BEFORE
BREAKING DOWN AND HEADING EAST OF THE FORECAST AREA THURSDAY
EVENING. THIS WL RESULT IN CONTINUED DRY AND WARM CONDITIONS ACROSS
THE REGION WITH TEMPS CLIMBING BACK TO WELL ABOVE SEASONAL NORMS
WITH H7 READINGS RUNNING NEAR +14C BY 00Z FRIDAY.
AS FLOW ALOFT TRANSITIONS TO SWLY THURSDAY EVENING...EXPECT A WEAK
SURGE OF MID LEVEL MOISTURE TO WORK NORTHEAST INTO THE REGION. VERY
WARM SFC TEMPS AND THE INCREASE MOISTURE WL LEAD TO A FEW HIGH
BASED THUNDERSTORMS THURSDAY EVENING...WHICH IS BEST HANDLED IN THE
12Z NAM MODEL RUN. IN ADDITION...THE NAM IS INDICATING A WEAK
SHRTWV PASSING THROUGH THE REGION LATE THURSDAY NIGHT. LIGHT QPF
BEING GENERATED ACROSS NE UTAH AND NW COLORADO LATE THURSDAY NIGHT
APPEARS REASONABLE BASED ON THIS MODEL SOLUTION. HOWEVER...THE
12Z GFS REMAINS DRY THROUGH THE PERIOD. LITTLE CHANGE IN THE NEW 18Z
NAM RUN...SO WL GO AHEAD AND INTRODUCE SOME LOW POPS FOR THE
OVERNIGHT PERIODS...WITH ADDITIONAL DIURNALLY DRIVEN ACTIVITY
EXPECTED FRIDAY AFTERNOON. CONTINUED VERY WARM ACROSS THE REGION
WITH TEMPS REMAINING WELL ABOVE SEASONAL NORMS. LOCALLY BREEZY
CONDITIONS RETURN FRIDAY AFTERNOON AS GRADIENTS TIGHTEN AHEAD OF A
SFC COLD FRONT WORKING INTO THE GREAT BASIN. COLTON
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPPER RIDGE WILL SHIFT EAST THIS WEEKEND AS A SHORTWAVE OVER
THE GREAT BASIN REGION EARLY SATURDAY MOVES EAST TO NORTHERN
ROCKIES BY SUNDAY. MAIN FOCUS OF THIS SYSTEM WILL REMAIN NORTH OF
CWA. HOWEVER WITH MARGINAL MOISTURE AND GOOD INSTABILITY...HAVE
INCREASED POPS SLIGHTLY THIS WEEKEND...ESPECIALLY ACROSS NORTHERN
SECTIONS AND MOUNTAINS. THE GREATER IMPACT WITH THIS SYSTEM APPEARS
TO BE THE INCREASED SOUTHWEST FLOW WHICH WILL DEVELOP OVER THE AREA
THIS WEEKEND...WHICH WILL INCREASE FIRE WEATHER CONCERNS.
TEMPERATURES WILL BE SLIGHTLY COOLER OVER THE WEEKEND.
SEVERAL WEAK...BUT RELATIVELY DRY DISTURBANCES WILL MOVE ACROSS
THE AREA THROUGH THE MIDDLE OF NEXT WEEK. EXPECT SEASONABLY WARM
TEMPERATURES WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY
ACROSS THE MOUNTAINS AND NORTH.
&&
.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO RUN ABOVE BANKFULL...WITH PEAKS OCCURRING THIS WEEK. THE ELK RIVER
GAUGE AT MILNER HAS RECEDED BELOW FLOOD STAGE BUT WILL KEEP THE FLOOD
WARNING GOING AND LET THE NEXT SHIFT CHECK WITH COUNTY OFFICIALS
ABOUT THE SITUATION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNING FOR ELK RIVER NEAR MILNER IN ROUTT COUNTY
UNTIL FURTHER NOTICE.
.UT...NONE.
&&
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
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512216.